Alert archive / North Dakota / Wind Advisories in 2025

Wind Advisory 1, NWS Bismarck, ND

January 16, 202532 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jan 16, 2025, 12:01 PM MST for 32 counties in North Dakota. It took effect at Jan 16, 2025, 11:00 PM MST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2025, 12:01 PM MST (19:01 UTC)
In effect from
Jan 16, 2025, 11:00 PM MST
Expired
Jan 17, 2025, 5:07 PM MST
In force
18 hr
Issued by
NWS Bismarck, ND
All 32 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2025-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2025-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WWUS73 KBIS 161901
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
101 PM CST Thu Jan 16 2025

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-170315-
/O.NEW.KBIS.WI.Y.0001.250117T0600Z-250118T0200Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La
Moure-McIntosh-Dickey-
Including the cities of Elgin, New Town, Bismarck, Rolla,
Lamoure, Marmarth, Ashley, Mcclusky, Lignite, Stanley, Williston,
Gackle, Columbus, Crosby, Center, Washburn, Portal, Kulm, Mohall,
Medora, Velva, Selfridge, Hazen, Tappen, Parshall, Beulah,
Ellendale, Bowbells, Bottineau, Killdeer, Jamestown, Turtle Lake,
Linton, Fessenden, New England, Oakes, Rolette, Towner, Shell
Valley, Napoleon, Powers Lake, Edgeley, Steele, Harvey, Halliday,
Sherwood, Goodrich, Carson, Watford City, Wishek, Drake,
Dunseith, Glenburn, Carrington, Rugby, Mandan, New Leipzig,
Strasburg, Dickinson, Solen, St. John, Fort Yates, Minot, Bowman,
Beach, Underwood, Garrison, Mott, Hettinger, and Wilton
101 PM CST Thu Jan 16 2025 /1201 PM MST Thu Jan 16 2025/

...WIND ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 
8 PM CST /7 PM MST/ FRIDAY...

* WHAT...Northwest winds 35 mph with gusts up to 50 mph expected.

* WHERE...Western and central North Dakota. 

* WHEN...From midnight CST /11 PM MST/ tonight to 8 PM CST /7 PM 
  MST/ Friday.

* IMPACTS...Objects left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Smith
7 follow-up statements
659 
WWUS73 KBIS 170032
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
632 PM CST Thu Jan 16 2025

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171500-
/O.CON.KBIS.WI.Y.0001.250117T0600Z-250118T0200Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La
Moure-McIntosh-Dickey-
Including the cities of Towner, Mandan, New Town, Minot, Drake,
Marmarth, Selfridge, Lamoure, Ellendale, New Leipzig, Kulm,
Carson, Bottineau, Rugby, Mcclusky, Fessenden, Beach, Hazen, New
England, Columbus, Halliday, Jamestown, Ashley, Elgin, Bowman,
Bowbells, Carrington, Rolette, Fort Yates, Sherwood, Bismarck,
Gackle, Edgeley, Lignite, Napoleon, Center, Turtle Lake, Steele,
Portal, Harvey, Mott, Glenburn, Rolla, Garrison, Killdeer, Velva,
St. John, Stanley, Williston, Mohall, Powers Lake, Medora, Oakes,
Watford City, Underwood, Parshall, Wilton, Dickinson, Solen,
Linton, Crosby, Hettinger, Strasburg, Dunseith, Washburn,
Goodrich, Wishek, Shell Valley, Beulah, and Tappen
632 PM CST Thu Jan 16 2025 /532 PM MST Thu Jan 16 2025/

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT CST /11 PM MST/ 
TONIGHT TO 8 PM CST /7 PM MST/ FRIDAY...

* WHAT...Northwest winds 35 mph with gusts to 50 mph expected.

* WHERE...Western and central North Dakota. 

* WHEN...From midnight CST /11 PM MST/ tonight to 8 PM CST /7 PM 
  MST/ Friday.

* IMPACTS...Objects left unsecured outside will be blown around.

* ADDITIONAL DETAILS...There is a low chance for snow on Friday. If 
  snow does develop, visibility may become poor for brief periods of 
  time. Visibility may also be reduced due to patchy blowing snow in 
  areas where the snowpack remains loose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Schild
206 
WWUS73 KBIS 171110
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
510 AM CST Fri Jan 17 2025

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171915-
/O.CON.KBIS.WI.Y.0001.000000T0000Z-250118T0200Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La
Moure-McIntosh-Dickey-
Including the cities of Steele, Glenburn, Goodrich, Fessenden,
Bismarck, Carson, Elgin, Wishek, Edgeley, Shell Valley, New
England, Strasburg, Rugby, Bowbells, Napoleon, Gackle, Mcclusky,
Williston, Stanley, Dickinson, Sherwood, Velva, Watford City,
Harvey, Crosby, Carrington, Tappen, Solen, Rolette, Oakes,
Selfridge, Dunseith, Powers Lake, Mandan, Minot, Linton, Center,
Marmarth, Washburn, Ellendale, Parshall, Beulah, Halliday, St.
John, New Town, Towner, Medora, New Leipzig, Mohall, Rolla,
Hazen, Wilton, Turtle Lake, Bowman, Hettinger, Kulm, Bottineau,
Lamoure, Ashley, Lignite, Drake, Garrison, Jamestown, Mott, Fort
Yates, Portal, Underwood, Columbus, Killdeer, and Beach
510 AM CST Fri Jan 17 2025 /410 AM MST Fri Jan 17 2025/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS 
EVENING...

* WHAT...Northwest winds 35 mph with gusts to 50 mph expected.

* WHERE...Western and central North Dakota. 

* WHEN...Until 8 PM CST /7 PM MST/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around.

* ADDITIONAL DETAILS...Scattered snow showers are also expected 
  today. If snow does develop, visibility may become very poor for 
  brief periods of time. Visibility may also be reduced due to 
  patchy blowing snow in areas where the snowpack remains loose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Heinert
337 
WWUS73 KBIS 171429
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
829 AM CST Fri Jan 17 2025

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-172230-
/O.CON.KBIS.WI.Y.0001.000000T0000Z-250118T0200Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La
Moure-McIntosh-Dickey-
Including the cities of Washburn, Watford City, Turtle Lake,
Underwood, Stanley, Rugby, Garrison, Hettinger, Beach, Glenburn,
New Leipzig, Williston, Halliday, Crosby, Goodrich, Mohall,
Medora, Napoleon, Bismarck, Killdeer, Jamestown, Rolla, New
England, Fort Yates, Oakes, Wishek, Parshall, Edgeley, Ashley,
Rolette, St. John, Drake, Hazen, Strasburg, Minot, Sherwood,
Bowman, Dickinson, Tappen, Dunseith, Ellendale, Powers Lake,
Center, Elgin, Portal, Selfridge, Columbus, Mcclusky, Fessenden,
Carson, Beulah, Solen, New Town, Velva, Harvey, Bowbells, Mott,
Linton, Bottineau, Mandan, Shell Valley, Marmarth, Lignite,
Wilton, Lamoure, Towner, Gackle, Kulm, Carrington, and Steele
829 AM CST Fri Jan 17 2025 /729 AM MST Fri Jan 17 2025/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS 
EVENING...

* WHAT...Northwest winds 35 mph with gusts to 50 mph expected.

* WHERE...Western and central North Dakota. 

* WHEN...Until 8 PM CST /7 PM MST/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around.

* ADDITIONAL DETAILS...Snow showers will signifancatly reduce 
  visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Smith
286 
WWUS73 KBIS 171603
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1003 AM CST Fri Jan 17 2025

NDZ001>005-009>013-021>023-025-036-037-171715-
/O.CAN.KBIS.WI.Y.0001.000000T0000Z-250118T0200Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Kidder-Stutsman-
Including the cities of Washburn, Turtle Lake, Underwood,
Stanley, Rugby, Garrison, Glenburn, Williston, Crosby, Goodrich,
Mohall, Jamestown, Rolla, Parshall, Rolette, St. John, Drake,
Minot, Sherwood, Tappen, Dunseith, Powers Lake, Portal, Columbus,
Mcclusky, Fessenden, New Town, Velva, Harvey, Bowbells,
Bottineau, Shell Valley, Lignite, Wilton, Towner, Carrington, and
Steele
1003 AM CST Fri Jan 17 2025

...WIND ADVISORY IS CANCELLED...

Replaced by a winter weather advisory for blowing snow. 

$$

NDZ017>020-031>035-040>048-050-051-180015-
/O.CON.KBIS.WI.Y.0001.000000T0000Z-250118T0200Z/
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La
Moure-McIntosh-Dickey-
Including the cities of Watford City, Hettinger, Beach, New
Leipzig, Napoleon, Medora, Halliday, Bismarck, Killdeer, New
England, Fort Yates, Oakes, Wishek, Edgeley, Ashley, Hazen,
Strasburg, Bowman, Dickinson, Ellendale, Center, Elgin,
Selfridge, Carson, Solen, Beulah, Mott, Linton, Mandan, Marmarth,
Lamoure, Gackle, and Kulm
1003 AM CST Fri Jan 17 2025 /903 AM MST Fri Jan 17 2025/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS 
EVENING...

* WHAT...Northwest winds 35 mph with gusts up to 55 mph.

* WHERE...Portions of western, southwest, and south central North 
  Dakota.

* WHEN...Until 8 PM CST /7 PM MST/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Smith
616 
WWUS73 KBIS 172027
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
227 PM CST Fri Jan 17 2025

NDZ035-046>048-050-051-180430-
/O.NEW.KBIS.EC.W.0002.250118T1200Z-250121T1800Z/
/O.CON.KBIS.WI.Y.0001.000000T0000Z-250118T0200Z/
Burleigh-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Bismarck, Ellendale, Oakes, Wishek,
Edgeley, Ashley, Lamoure, Gackle, Strasburg, Kulm, Linton, and
Napoleon
227 PM CST Fri Jan 17 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING...
...EXTREME COLD WARNING IN EFFECT FROM 6 AM SATURDAY TO NOON CST 
TUESDAY...

* WHAT...For the Wind Advisory, northwest winds 25 mph with gusts up 
  to 50 mph. For the Extreme Cold Warning, dangerously cold wind 
  chills as low as 45 below expected.

* WHERE...Portions of south central and southeast North Dakota.

* WHEN...For the Wind Advisory, until 8 PM CST this evening. For the 
  Extreme Cold Warning, from 6 AM Saturday to noon CST Tuesday.

* IMPACTS...Objects left unsecured outside will be blown around. The 
  dangerously cold wind chills as low as 45 below zero will cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

NDZ001>005-009>013-021>023-025-036-037-180430-
/O.NEW.KBIS.EC.W.0002.250118T1200Z-250121T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Kidder-Stutsman-
Including the cities of Washburn, Turtle Lake, Underwood,
Stanley, Rugby, Garrison, Glenburn, Williston, Crosby, Goodrich,
Mohall, Jamestown, Rolla, Parshall, Rolette, St. John, Drake,
Minot, Sherwood, Tappen, Dunseith, Powers Lake, Portal, Columbus,
Mcclusky, Fessenden, New Town, Velva, Harvey, Bowbells,
Bottineau, Shell Valley, Lignite, Wilton, Towner, Carrington, and
Steele
227 PM CST Fri Jan 17 2025

...EXTREME COLD WARNING IN EFFECT FROM 6 AM SATURDAY TO NOON CST 
TUESDAY...

* WHAT...Dangerously cold wind chills as low as 50 below expected.

* WHERE...Portions of northwest, north central, south central, and 
  southeast.

* WHEN...From 6 AM Saturday to noon CST Tuesday.

* IMPACTS...The dangerously cold wind chills as low as 50 below zero 
  will cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

&&

$$

NDZ017>020-031>034-040>045-180430-
/O.NEW.KBIS.CW.Y.0007.250118T1800Z-250121T1800Z/
/O.CON.KBIS.WI.Y.0001.000000T0000Z-250118T0200Z/
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Watford City, Hettinger, Beach, New
Leipzig, Medora, Halliday, Killdeer, New England, Fort Yates,
Hazen, Bowman, Dickinson, Center, Elgin, Selfridge, Carson,
Solen, Beulah, Mott, Mandan, and Marmarth
227 PM CST Fri Jan 17 2025 /127 PM MST Fri Jan 17 2025/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS 
EVENING...
...COLD WEATHER ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ 
SATURDAY TO NOON CST /11 AM MST/ TUESDAY...

* WHAT...For the Wind Advisory, northwest winds 30 mph with gusts up 
  to 45 mph. For the Cold Weather Advisory, very cold wind chills as 
  low as 35 below expected.

* WHERE...Portions of northwest, south central, and southwest North 
  Dakota.

* WHEN...For the Wind Advisory, until 8 PM CST /7 PM MST/ this 
  evening. For the Cold Weather Advisory, from noon CST /11 AM MST/ 
  Saturday to noon CST /11 AM MST/ Tuesday.

* IMPACTS...Objects left unsecured outside will be blown around. The 
  dangerously cold wind chills as low as 35 below zero could cause 
  frostbite on exposed skin in as little as 10 minutes.

* ADDITIONAL DETAILS...Wind chills Sunday night could exceed 40 
  below zero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Smith
657 
WWUS73 KBIS 172134
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
334 PM CST Fri Jan 17 2025

NDZ035-046-180545-
/O.CAN.KBIS.WI.Y.0001.000000T0000Z-250118T0200Z/
/O.CON.KBIS.EC.W.0002.250118T1200Z-250121T1800Z/
Burleigh-Emmons-
Including the cities of Strasburg, Bismarck, and Linton
334 PM CST Fri Jan 17 2025

...EXTREME COLD WARNING REMAINS IN EFFECT FROM 6 AM SATURDAY TO NOON 
CST TUESDAY...
...WIND ADVISORY IS CANCELLED...

* WHAT...Dangerously cold wind chills as low as 45 below expected.

* WHERE...Burleigh and Emmons Counties.

* WHEN...From 6 AM Saturday to noon CST Tuesday.

* IMPACTS...The dangerously cold wind chills as low as 45 below zero 
  will cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

&&

$$

NDZ017>020-031>034-040>045-180545-
/O.CAN.KBIS.WI.Y.0001.000000T0000Z-250118T0200Z/
/O.CON.KBIS.CW.Y.0007.250118T1800Z-250121T1800Z/
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Watford City, Hettinger, Beach, New
Leipzig, Medora, Halliday, Killdeer, New England, Fort Yates,
Hazen, Bowman, Dickinson, Center, Elgin, Selfridge, Carson,
Solen, Beulah, Mott, Mandan, and Marmarth
334 PM CST Fri Jan 17 2025 /234 PM MST Fri Jan 17 2025/

...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM NOON CST /11 AM MST/ 
SATURDAY TO NOON CST /11 AM MST/ TUESDAY...
...WIND ADVISORY IS CANCELLED...

* WHAT...Very cold wind chills as low as 35 below expected.

* WHERE...Portions of northwest, south central, and southwest North 
  Dakota.

* WHEN...From noon CST /11 AM MST/ Saturday to noon CST /11 AM MST/ 
  Tuesday.

* IMPACTS...The dangerously cold wind chills as low as 35 below zero 
  will cause frostbite on exposed skin in as little as 10 minutes.

* ADDITIONAL DETAILS...Wind chills Sunday night could exceed 40 
  below zero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

NDZ047-048-050-051-180545-
/O.CON.KBIS.EC.W.0002.250118T1200Z-250121T1800Z/
/O.CON.KBIS.WI.Y.0001.000000T0000Z-250118T0200Z/
Logan-La Moure-McIntosh-Dickey-
Including the cities of Ellendale, Oakes, Wishek, Edgeley,
Ashley, Kulm, Lamoure, Gackle, and Napoleon
334 PM CST Fri Jan 17 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING...
...EXTREME COLD WARNING REMAINS IN EFFECT FROM 6 AM SATURDAY TO NOON 
CST TUESDAY...

* WHAT...For the Wind Advisory, northwest winds 30 mph with gusts up 
  to 50 mph. For the Extreme Cold Warning, dangerously cold wind 
  chills as low as 45 below expected.

* WHERE...Dickey, La Moure, Logan, and McIntosh Counties.

* WHEN...For the Wind Advisory, until 8 PM CST this evening. For the 
  Extreme Cold Warning, from 6 AM Saturday to noon CST Tuesday.

* IMPACTS...Things left unsecured outside will be blown around. The 
  dangerously cold wind chills as low as 45 below zero will cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

NDZ001>005-009>013-021>023-025-036-037-180545-
/O.CON.KBIS.EC.W.0002.250118T1200Z-250121T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Kidder-Stutsman-
Including the cities of Washburn, Turtle Lake, Underwood,
Stanley, Rugby, Garrison, Glenburn, Williston, Crosby, Goodrich,
Mohall, Jamestown, Rolla, Parshall, Rolette, St. John, Drake,
Minot, Sherwood, Tappen, Dunseith, Powers Lake, Portal, Columbus,
Mcclusky, Fessenden, New Town, Velva, Harvey, Bowbells,
Bottineau, Shell Valley, Lignite, Wilton, Towner, Carrington, and
Steele
334 PM CST Fri Jan 17 2025

...EXTREME COLD WARNING REMAINS IN EFFECT FROM 6 AM SATURDAY TO NOON 
CST TUESDAY...

* WHAT...Dangerously cold wind chills as low as 50 below expected.

* WHERE...Portions of northwest, north central, south central, and 
  southeast.

* WHEN...From 6 AM Saturday to noon CST Tuesday.

* IMPACTS...The dangerously cold wind chills as low as 50 below zero 
  will cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

&&

$$

Smith
321 
WWUS73 KBIS 180007
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
607 PM CST Fri Jan 17 2025

NDZ047-048-050-051-180815-
/O.CAN.KBIS.WI.Y.0001.000000T0000Z-250118T0200Z/
/O.CON.KBIS.EC.W.0002.250118T1200Z-250121T1800Z/
Logan-La Moure-McIntosh-Dickey-
Including the cities of Gackle, Wishek, Oakes, Ashley, Napoleon,
Ellendale, Kulm, Edgeley, and Lamoure
607 PM CST Fri Jan 17 2025

...EXTREME COLD WARNING REMAINS IN EFFECT FROM 6 AM SATURDAY TO NOON 
CST TUESDAY...
...WIND ADVISORY IS CANCELLED...

* WHAT...Dangerously cold wind chills as low as 50 below zero 
  expected.

* WHERE...Dickey, LaMoure, Logan, and McIntosh Counties.

* WHEN...From 6 AM Saturday to noon CST Tuesday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 10 minutes.

* ADDITIONAL DETAILS...The coldest wind chills are expected Sunday 
  night through Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

&&

$$

NDZ001>005-009>013-021>023-025-035>037-046-180815-
/O.CON.KBIS.EC.W.0002.250118T1200Z-250121T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-Emmons-
Including the cities of Rolla, Carrington, Crosby, Mohall,
Linton, Lignite, Underwood, New Town, Washburn, Turtle Lake,
Bowbells, Steele, Velva, St. John, Strasburg, Columbus, Parshall,
Garrison, Glenburn, Rolette, Rugby, Portal, Minot, Drake, Powers
Lake, Stanley, Sherwood, Dunseith, Towner, Goodrich, Mcclusky,
Jamestown, Williston, Fessenden, Wilton, Harvey, Bottineau,
Tappen, Bismarck, and Shell Valley
607 PM CST Fri Jan 17 2025

...EXTREME COLD WARNING REMAINS IN EFFECT FROM 6 AM SATURDAY TO NOON 
CST TUESDAY...

* WHAT...Life threatening wind chills as low as 55 below zero 
  expected.

* WHERE...All areas north and east of the Missouri River.

* WHEN...From 6 AM Saturday to noon CST Tuesday.

* IMPACTS...The life threatening wind chills could cause frostbite 
  on exposed skin in less than 10 minutes.

* ADDITIONAL DETAILS...The coldest wind chills are expected Sunday 
  night through Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

&&

$$

NDZ017>020-031>034-040>045-180815-
/O.CON.KBIS.CW.Y.0007.250118T1800Z-250121T1800Z/
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Beach, Halliday, Beulah, Marmarth,
Mandan, Hazen, Fort Yates, Bowman, Dickinson, Watford City,
Selfridge, Medora, Center, New Leipzig, Solen, Carson, Elgin,
Killdeer, New England, Mott, and Hettinger
607 PM CST Fri Jan 17 2025 /507 PM MST Fri Jan 17 2025/

...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM NOON CST /11 AM MST/ 
SATURDAY TO NOON CST /11 AM MST/ TUESDAY...

* WHAT...Very cold wind chills as low as 35 below expected.

* WHERE...All areas south and west of the Missouri River.

* WHEN...From noon CST /11 AM MST/ Saturday to noon CST /11 AM MST/ 
  Tuesday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 10 minutes.

* ADDITIONAL DETAILS...Colder wind chills as low as 45 below are 
  likely Sunday night through Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while outside. Wear appropriate clothing, a hat, and 
gloves.

&&

$$

Hollan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jan 16, 11:12 AM MST, 49 minutes earlier. Its key messages:

  • Breezy with mild temperatures through today.
  • Windy and colder Friday. Temperatures falling through the day, with highs occurring in the early morning hours. Chance (20%) of light snow.
  • Well below normal temperatures this weekend into early next week, with life threatening wind chills expected.
  • Temperatures warm to near average by the middle of next week.
Area forecast discussion, Jan 16, 11:12 AM MST, 49 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1212 PM CST Thu Jan 16 2025

.KEY MESSAGES...

- Breezy with mild temperatures through today.

- Windy and colder Friday. Temperatures falling through the day,
  with highs occurring in the early morning hours. Chance (20%)
  of light snow.

- Well below normal temperatures this weekend into early next
  week, with life threatening wind chills expected.

- Temperatures warm to near average by the middle of next week.

&&

.UPDATE...
Issued at 1210 PM CST Thu Jan 16 2025

Little updates were made again, cloud cover was extended with
the high clouds continuing to come in from Montana.

UPDATE
Issued at 909 AM CST Thu Jan 16 2025

The high clouds continue over the entire forecast area, so we
updated the cloud cover for the next few hours. Otherwise no
major changes to the forecast at this time.

UPDATE
Issued at 604 AM CST Thu Jan 16 2025

Very high clouds stream into the state from the northwest, with
light and variable winds across most of the area. Winds are
expected to begin increasing through the day today, with above
normal high temperatures. The only main change was the removal
of patchy fog in the southwest, as the high clouds moving in has
helped limit the development of it.

&&

.DISCUSSION...
Issued at 317 AM CST Thu Jan 16 2025

A warm night continues across western and central North Dakota,
with many locations still above 25 degrees. Lows should dip
into the mid/upper teens for most of the area, with winds
largely light and variable. Some high clouds continue to stream
across the area from the northwest. In parts of the southwest,
where winds are expected to be the lightest, some very patchy
fog may develop as a result of the increased moisture due to
snowmelt, though at this point we haven't seen any yet. Today,
breezy conditions return, as a shortwave to our north and its
associated surface low begin to deepen. Highs today will remain
above normal, ranging from the lower 30s in the James River
Valley to the lower 40s in the west. Overnight lows generally
remain above normal, with parts of the northwest beginning to
cool off as a result of the incoming cold front, ranging from
the mid 20s in the southern James River Valley to the lower
teens in the far northwest.

Winds pick up late tonight, becoming rather windy on Friday, as
the aforementioned cold front begins to sweep through the state
from the north. Windy conditions can be expected across the
entire area by midday, along with low chances for snow showers
moving along the frontal boundary. Modest instability and
midlevel lapse rates could help aid in the production of some
stronger squalls, though given how dry its been recently, the
likely outcome is just some snow showers sweeping through the
state, locally intense at times. The increased wind speeds may
also bring about some blowing snow, especially across the north.
At the moment, given how quick this front will move through,
snow accumulations don't look too impressive, mostly ranging
from a dusting to maybe half an inch. Highs on Friday will
mostly be within the 20s and lower 30s, with overnight lows
mostly in the negative single digits.

Following the cold front, intensely deep troughing descending
from the Hudson Bay will position itself across the Northern
Plains and Great Lakes regions, bringing about a period if
extremely cold weather. Highs on Saturday will mostly be in the
single digits above and below zero, with lows Saturday night
decreasing to around 15 to 20 below zero. The coldest period is
expected to be Sunday through Monday, with highs these days
ranging from 5 below zero to 15 below zero. Sunday night lows
will be an exceptionally cold 20 to 30 below zero, with Monday
night lows mostly from 15 to 25 below zero. To make things even
more unpleasant, wind chills during this time will warrant
multiple cold weather headlines. Saturday wind chills will drop
below negative 30 during the day, decreasing into the negative
40s overnight. Little to no reprieve is expected Sunday, with
Sunday night wind chills ranging from negative 40 to negative
50. Monday will once again see little recovery during the day,
before the brutal cold moves out of the area by Tuesday morning.
Luckily, very little precipitation is expected at this time,
with only occasional flurries possible underneath any lower
clouds that develop. Beyond the cold spell, long range guidance
suggests a return to more active northwesterly flow aloft, with
chances for snow and highs in the mid 20s possible by Wednesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1210 PM CST Thu Jan 16 2025

VFR CIGs and VIS and breezy until the end of the period. Wind
shear at 1kft across all of North Dakota this evening through
most of the night as an arctic cold front moves in. This will
create CIGs around 5kft and very breezy northwest winds for
Friday. Late Friday morning CIGs will drop to MVFR. Light snow
is possible across the area with this front, confidence is low
enough to leave out of TAF for now.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Smith
DISCUSSION...Besson
AVIATION...Smith
Hazardous weather outlook, Jan 16, 11:14 AM MST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1214 PM CST Thu Jan 16 2025

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171815-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1214 PM CST Thu Jan 16 2025 /1114 AM MST Thu Jan 16 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong winds are expected through Friday.

Life threatening wind chills are expected this weekend into early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in North Dakota, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.